Fulminant hepatic failure or acute liver failure

 

Acute hepatocellular failure (or acute liver failure) is life-threatening. When acute liver failure occurs, the hepatocytes do not function sufficiently, and this can lead to severe complications. At the brain level, mental status may change, and the child may become disoriented, agitated or even comatose. At the blood level, the child may present coagulation problems with sudden bleeding. Acute liver failure may cause an accumulation of fluid in the abdomen, called “ascites”. It may also induce renal insufficiency or metabolic problems such as a low blood sugar level (hypoglycaemia).

Acute hepatocellular failure occurs suddenly in a patient who appears to be in good health. Liver failure has many causes and, unfortunately, they are not always clear. Known causes include metabolic disorders and autoimmune diseases, but also some substances that may be toxic to the liver. Several drugs may be toxic when overdosed, such as for example paracetamol, an agent that is found in some antipyretic drugs or in pain-relieving drugs. When administered in standard doses, the use of paracetamol is safe. The mushroom “amanita” is an example of a nun-drug substance known to be toxic for the liver. Infections, in particular viral infections, may also cause liver failure.

Therapy depends on the cause of liver failure. Generally, the child will be closely observed by the doctors who will strive to keep the vital functions working, including those of the liver. Liver transplantation is performed as a last resort in case of emergency.

Dr. Samuel Luethold

2011